19 February 2009 – Case of the Week #139


This email is only sent to subscribers.  To subscribe or unsubscribe, email NatPernick@Hotmail.com, indicating subscribe or unsubscribe to Pathology Case of the Week.  There is no charge.  We do not sell, share or use your email address for any other purpose.  We also have free email subscriptions for Pathologist/PhD jobs (biweekly), Other laboratory jobs (biweekly), Pathology fellowships (biweekly), Pathology website news (monthly) and Pathology new books (monthly).  Email us to subscribe.


To view the images or references, you must click on the links in blue.  Links in green are to journals with free full text-no registration.  You can also access these cases by visiting our Home Page, then click on the Case of the Week button on the left hand side.


Thanks to Dr. Aparna Mahajan, Northwestern University and Feinberg School of Medicine, Chicago, Illinois (USA), for contributing this case.  To contribute a Case of the Week, email NatPernick@Hotmail.com with the clinical history, your diagnosis and diagnostic microscopic images in JPG, GIF or TIFF format (send as attachments, we will shrink if necessary).  Please include any other images (gross, immunostains, etc.) that may be helpful or interesting.  We will write the discussion (unless you want to), list you as the contributor, and send you $35 (US dollars) by check or PayPal for your time after we send out the case.  Please only send cases with high quality images and a diagnosis that is somewhat unusual (or a case with unusual features).


Case of the Week #139


Clinical History


A 53 year old man with bipolar disorder experienced sudden cardiac arrest.  Findings at autopsy included coronary artery disease and bilateral symmetrical enlargement of the thyroid (30g).

Micro images: #1;  #2;  #3;  #4;  #5;  #6


What is your diagnosis?




























Lithium induced thyroiditis




The patient had a history of lithium use.


Most follicles are small and atrophic with minimal colloid.  The follicles contain desquamated follicular cells, macrophages and multinucleated giant cells.  Some giant cells contain birefringent crystals consistent with calcium oxalate.  These findings are compatible with lithium induced thyroid dysfunction (J Clin Pathol 1995;48:582).  Lithium directly damages thyroid follicular cells, which releases thyroglobulin, which may be hydrolyzed to thyroxine, causing hyperthyroidism. 


Psychotropic drugs such as lithium have arrhythmogenic effects which can be exacerbated with preexisting cardiac disease, and can cause sudden death (Can J Psychiatry 2004;49:100).  However, there was no evidence of arrhythmia in this case.


The differential diagnosis includes lithium induced autoimmune thyroiditis, which has prominent lymphocytic inflammation, lymphoid follicles and Hürthle cells (J Clin Pathol 1997;50:172), which were not seen in this case.




Nat Pernick, M.D., President

PathologyOutlines.com, Inc.

30100 Telegraph Road, Suite 408

Bingham Farms, Michigan (USA) 48025

Telephone: 248/646-0325

Email: NatPernick@Hotmail.com

Alternate email: NatPernick@gmail.com